No Camphor Toxicity in Cambodian Infants
Related Experiment Video
Updated: Mar 2, 2026

Effects of Exposure of Formaldehyde to a Rat Model of Atopic Dermatitis Induced by Neonatal Capsaicin Treatment
Published on: September 27, 2017
Casey R Johnson1, Samuel G Porter2,3, Debra Coats4
1Mayo Clinic, Rochester, MN, USA.
Abstract:
Thiamine deficiency and beriberi are prevalent in Cambodia, although most infants with nonspecific clinical symptoms of beriberi, including tachypnea, lack echocardiographic evidence diagnostic of the disease. Camphor activates transient receptor potential vanilloid 3 (TRPV3), a nonselective ion channel expressed in the medial preoptic nucleus of the hypothalamus and thought to be important for thermo-sensitivity. Because camphorated ointments are used commonly among Cambodian infants, we hypothesized that topical camphor modulates thermoregulatory behaviors, causing beriberi-simulating tachypnea, separate from any influence of thiamine deficiency. We assessed 9 tachypneic and 10 healthy infants for Tiger Balm use and for presence of camphor in whole blood. However, no camphor was found in blood from any infants, indicating that camphor is unrelated to tachypneic illness in Cambodian infants.
Related Concept Videos
Pharmacokinetics in Pediatric Patients: Drug Metabolism
Physical Properties of Amines
Drug Dosing: Infants and Children
Toxicity Testing in Animals
Drug Toxicity: Risk factors
Pharmacokinetics in Pediatric Patients: Drug Excretion

